Menopause drug greatly increases risk of cancer recurrence

WOMEN with a history of breast cancer are being urged to avoid taking a menopause drug now known to greatly increase the risk of the cancer returning.

Results of a study published yesterday found that a synthetic steroid, called tibolone, increases the chances of breast cancer returning by 40%.

More than two-thirds of the recurrences involved aggressive spreading tumours that are invariably fatal.

The five-year study of more than 3,000 women who underwent breast cancer surgery was halted six months early because the danger associated with the hormone replacement therapy (HRT) was considered to be too great.

The Dutch study, published in the British medical journal — The Lancet Oncology, concluded that Tibolone should not be prescribed to a woman who has had or is suspected of having breast cancer.

Tibolone, which is available on prescription, is used to alleviate symptoms of the menopause, including hot flushes, night sweats and bone loss.

Results of the clinical trials led by Prof Peter Kenemans of the VU University Medical Centre in Amsterdam found that 10% of women given a placebo suffered a relapse, compared with 15% of the women who had taken the steroid — a 40% increased risk.

Prof John Crown, a consultant oncologist at St Vincent’s Hospital in Dublin, said the study was further evidence that women with breast cancer had to be very careful about taking any hormone replacement treatment.

“In general, we have been reluctant to give hormone replacement treatment to patients with a history of breast cancer and this is further evidence that this caution is well justified,” he said.

Prof Crown urged any women who has concerns to contact their doctor.